Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 309, NWS Morristown, TN

July 4, 2006Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2006, 6:32 PM EDT for Cherokee County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2006, 6:32 PM EDT (22:32 UTC)
Expired
Jul 4, 2006, 7:15 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:46 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 2:46 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT TUE JUL 4 2006

.SHORT TERM...(TUE NIGHT AND WED)...UPPER TROUGH AND SURFACE COLD
FRONT APPROACH THROUGH THE SHORT TERM PERIOD RESULTING IN
SIGNIFICANT INCREASE IN MOISTURE AT ALL LEVELS. POPS HAVE BEEN
INCREASED TO CATEGORICAL BY WEDNESDAY AFTERNOON AS LIFT INCREASES
WITH FRONTAL PASSAGE. ALSO ANTICIPATE SCATTERED TO NUMEROUS
RENEGADE SHOWERS/THUNDERSTORMS IN ADVANCE OF UPPER TROUGH/SURFACE
FRONT TONIGHT AND EARLY WEDNESDAY AS MOISTURE CONVERGES BETWEEN
RETREATING UPPER RIDGE AND APPROACHING UPPER TROUGH. STORMS WILL
HAVE THE POTENTIAL TO BE QUITE STRONG AS WELL AS HEAVY RAIN
PRODUCERS AS PW VALUES APPROACH AND EVEN EXCEED TWO INCHES.
ANTICIPATE SOMEWHAT COOLER TEMPS WITH EXPECTED INCREASE IN CLOUDS
AND INCREASING TREND IN CONVECTIVE ACTIVITY.

.LONG TERM...(WED NIGHT THROUGH TUE)...SURFACE COLD FRONT PROJECTED
TO SLOWLY SINK SOUTHWARD AS IT PROGRESSES THROUGH THE SOUTHERN
APPALACHIANS EARLY IN THE PERIOD. GFS REMAINS SLIGHTLY SLOWER WITH
THIS PROCESS AND GIVEN THE TIME OF YEAR...WILL BE FAVORED. SURFACE
HIGH PRESSURE BUILDS INTO THE REGION FROM THE UPPER MIDWEST AND WILL
BE ACCOMPANIED BY DRIER AND SOMEWHAT COOLER AIR. THESE CONDITIONS
ARE EXPECTED TO LAST UNTIL EARLY NEXT WEEK WHEN UPPER RIDGING
BECOMES RE-ESTABLISHED OVER MOST OF THE SOUTHERN CONUS. A RETURN TO
TYPICAL SUMMER-TYPE WEATHER CONDITIONS CAN BE EXPECTED BY THEN. NO
STRONG SIGNAL IN ANY OF THE NCEP...NOGAPS OR CANADIAN ENSEMBLES
NOTED TO WARRANT SIGNIFICANT DEVIATION FROM GFS GUIDANCE. THUS
GENERALLY STAYED CLOSE TO GFS GUIDANCE VALUES FOR TEMPS THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  85  68  83 /  40  70  70  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  83  66  82 /  40  80  70  30
OAK RIDGE, TN                       71  82  65  83 /  50  80  70  20
TRI CITIES AIRPORT, TN              68  80  62  80 /  50  90  70  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/LCM
Hazardous weather outlook, Jul 4, 5:02 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT TUE JUL 4 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
502 AM EDT (402 AM CDT) TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THIS AFTERNOON
AHEAD OF A FRONTAL BOUNDARY ACROSS THE OHIO VALLEY AND BECOME MORE
NUMEROUS THIS EVENING ESPECIALLY ACROSS THE NORTHERN HALF OF EAST
TENNESSEE AND SOUTHWEST VIRGINIA. DUE TO THE HEATING OF THE DAY AND
INSTABILITY A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS ALONG WITH HEAVY RAINFALL.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THE AREA EARLY
WEDNESDAY AND PROVIDE AN INCREASING CHANCE OF THUNDERSTORMS OVER
THE SOUTHERN APPALACHIAN REGION WEDNESDAY.  SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS
WEDNESDAY AND CONTAIN HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

TD

In the hours before

Local storm report, Jul 4, 5:02 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
07/04/2006                   HAMILTON           TN   LAW ENFORCEMENT

            FROM 400 TO 415 PM EDT...NUMEROUS TREES AND POWERLINES
            DOWN IN THE EAST RIDGE AREA. REPORTED BY EMERGENCY
            SERVICES DISPATCH.

&&

FERRELL
Special weather statement, Jul 4, 5:23 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EDT TUE JUL 4 2006

TNZ035-036-067-042230-
ANDERSON-MORGAN-ROANE-
523 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WILL AFFECT ANDERSON...MORGAN AND NORTHERN
ROANE COUNTIES...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVER SPRINGS....MOVING EAST AT 10 MPH.

PEOPLE IN NORTHEASTERN ROANE...SOUTHEASTERN MORGAN AND WESTERN
ANDERSON COUNTIES...INCLUDING THE CITY OF OLIVER SPRINGS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

DIME SIZE HAIL...AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE
ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Local storm report, Jul 4, 5:29 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
07/04/2006                   RHEA               TN   LAW ENFORCEMENT

            A LARGE LIMB DOWNED ONTO A ROADWAY IN SPRING
            CITY...CAUSING A TRAFFIC ACCIDENT. REPORTED BY DISPATCH.

0440 PM     TSTM WND DMG     2 SSW ROCKWOOD          35.85N 84.69W
07/04/2006                   ROANE              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON BURKE MILL ROAD. REPORTED BY DISPATCH.

0455 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
07/04/2006                   ROANE              TN   LAW ENFORCEMENT

            A POWERLINE AND LARGE LIMBS DOWNED AT INTERSECTION OF
            ROUTE 27 AND RIGGS CHAPEL ROAD. REPORTED BY DISPATCH.

&&

FERRELL
Special weather statement, Jul 4, 5:34 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 PM EDT TUE JUL 4 2006

TNZ074-042230-
SEVIER SMOKY MOUNTAINS-
534 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WILL AFFECT SEVIER COUNTY AND THE GREAT
SMOKY MOUNTAIN NATIONAL PARK...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GATLINBURG. THIS STORM WAS
NEARLY STATIONARY OVER THE GREAT SMOKY MOUNTAIN NATIONAL PARK.

WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH VERY
HEAVY RAINFALL AROUND ONE INCH PER HOUR. PEOPLE OUTDOORS IN THE PARK
SHOULD SEEK SHELTER.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

DGS
Local storm report, Jul 4, 5:58 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     4 S SNEEDVILLE          36.48N 83.21W
07/04/2006                   HANCOCK            TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN THE DUCK CREEK AND
            TRENT VALLEY AREAS. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jul 4, 6:19 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
07/04/2006                   RHEA               TN   LAW ENFORCEMENT

            SEVERAL TREES AND LARGE LIMBS DOWNED AND A FEW ROOFS
            DAMAGED IN SPRING CITY. REPORTED BY DISPATCH AND STORM
            SPOTTER.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:36 PM EDTFlash Flood WarningMRXMorgan114 min
Jul 4, 2:49 PM EDTSevere Thunderstorm WarningMRXScott26 min
Jul 4, 3:02 PM EDTSevere Thunderstorm WarningMRXCampbell28 min
Jul 4, 4:33 PM EDTSevere Thunderstorm WarningMRXRhea, Roane27 min
Jul 4, 5:15 PM EDTSevere Thunderstorm WarningMRXHancock45 min
Jul 4, 5:47 PM EDTSevere Thunderstorm WarningMRXMcMinn28 min
Jul 4, 5:50 PM EDTSevere Thunderstorm WarningMRXKnox25 min
Jul 4, 6:09 PM EDTSevere Thunderstorm WarningMRXCampbell36 min
Jul 4, 6:13 PM EDTSevere Thunderstorm WarningMRXMonroe62 min
Jul 4, 6:22 PM EDTSevere Thunderstorm WarningMRXKnox, Union23 min
Jul 4, 6:25 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk65 min
Jul 4, 7:12 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger33 min
Jul 4, 7:20 PM EDTSevere Thunderstorm WarningMRXBlount40 min
Jul 4, 2:10 PM EDTFlash Flood WarningMRXRussell2 hr
Jul 4, 7:10 PM EDTSevere Thunderstorm WarningMRXCherokee50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.